Last issue's "Treatment News" described a possible side effect of NRTI drugs: muscle weakness as a sign of lactic acidosis. Bristol-Myers Squibb, the company that makes ddI (Videx) and d4T (Zerit) issued a special notice to doctors. Earlier this year, a drug warning was issued to doctors by the company's Vice-President for Medical Affairs, Virology. The warning basically says that if muscle weakness develops in someone taking d4T, the drug should be stopped immediately. Some cases have been fatal. Studies show that lactic acidosis may be more common when anti-HIV drug combinations contain d4T. However, it is important to remember that anyone experiencing lactic acidosis should stop taking all anti-HIV medications. Other symptoms of lactic acidosis include nausea, diarrhea, sudden weight loss, abdominal pain, rapid breathing, muscle pain or cramps, general fatigue, and feelings of tingling or pricking of the skin. Currently, regular measurements of lactic acid levels in the blood are not recommended.
Weight training (sometimes called "resistance training") can be an important component to an exercise program, as shown by a recent study published in Medicine & Science in Sports & Exercise (33:11, p. 1811, 2001). In the study, researchers at Tufts University in Massachusetts worked with HIV-infected men and women for 16 weeks to see the effects of increasing strength and lean body mass (muscle) on health. Six of the men were experiencing AIDS wasting (meaning they lost 10% or more of their body weight in the previous year). Exercise included leg presses, leg extensions, chest presses, and rowing, and was meant to work large muscle groups. The study participants reported whether or not their physical performance had improved. The patients with wasting reported significant improvements, which were predicted by measured improvements in lean body mass and strength ability. The researchers plan other studies to find out the best strength-training methods for people with HIV.
A study published in the journal Kidney International (61, p. 195, 2002) points to some factors that could predict kidney failure in women with HIV. The study looked at more than 2,000 HIV-positive women and found that roughly one third of the women had elevated levels of protein in their urine. This condition is called "proteinuria" and indicates problems with kidney function. Kidneys help take waste products out of the body and bring them to the bladder for excretion as urine. Risk factors that predicted proteinuria in the women were: Black race, being positive for hepatitis C, and T cells at 200 or less. Also, the risk of proteinuria increased with HIV viral load (for instance a viral load of 400,000 showed a 5% greater risk than a viral load of 40,000). Other signs predicting kidney problems included rising systolic blood pressure, falling albumen levels, and increasing creatinine levels. (These are all usually measured in HIV-positive patients during a routine check-up.) The researchers suggest that some of the damage may be caused by direct infection of the kidneys by HIV. Better control of HIV viral load and improved T-cell counts may help reduce the risk and progression of kidney disease in HIV-infected people.
This article was provided by The Center for AIDS. It is a part of the publication HIV Treatment ALERTS!. Visit CFA's website to find out more about their activities and publications.